Tag Archives: mirena coil

Goodbye Mirena Coil IUD

And for me at least, it is good riddance. After six years, it was definitely time for us to part ways. I’m 52 and single so it’s not needed for birth control, and I’m on HRT and take progesterone tablets, so it’s not needed as the progesterone part of HRT either.

The Mirena coil is used as effective birth control for about four years so it was even, by now, out of date. So although the nurse I saw six months ago persuaded me to keep it in (against my instincts) I decided I’d had enough of there being a sizeable piece of plastic in my womb for no reason at all, and asked the doctor to take it out today this morning. She agreed.

I stripped off the bottom half of my clothes and lay on the bed. The (female) doctor then switched on the lamp and aimed it between my legs. Awkward… but necessary! Then she inserted the speculum and dilating instrument and cranked it up to widen the cervix to about 5cm. I tried to relax and she told me to take deep breaths, but it was pretty uncomfortable (although not exactly painful). Then she inserted a grabber thing, like a miniature litter picker, and a few seconds later told me to cough… in the same instant I obliged she pulled the strings of the coil and it pinged out onto the bed. That part didn’t hurt at all, and I was delighted. I’d given birth to a t-shaped piece of polyethylene! Straight away I started feeling cramps, and these continued for several hours along with light bleeding, but by late afternoon the bleeding had slowed right down and the cramping had become mild.

So that’s it. I am free of the implant in my womb. Just got to get these large silicone breast implants out now. Five days until the big op….

Utrogestan

Utrogestan is a medication women take when they use HRT. I have just started taking it five days ago because my mirena coil has gone a year-and-a-half past its sell-by date and I’m on estradiol HRT. I’ve decided to reduce my HRT with the goal of stopping it completely. But I have to wean off it gradually, over 2-4 months. If you stop suddenly and go cold turkey you could get an overnight menopause with severe symptoms.

My HRT consists of taking oestrogen gel and a progesterone tablet. You have to have the progesterone tablet if you take oestrogen because if you don’t, the lining of your womb can be damaged. Utrogestan is a body identical manufactured hormone so it’s pretty good, but there is a major side effect. About twenty minutes after taking it, you feel extremely sedated, like you’ve been drugged. It’s hard to get up and walk. You feel dizzy and your eyes want to close. Your body wants to fall to the floor and sleep. This is very strong for about 15 minutes but then slowly wears off over the next hour.

At the moment I’m undecided whether I can cope with this every evening for 2 months. I’m desperate to come of my HRT but I have to take it slowly, which means using the utrogestan for a while. It’s a daunting prospect. But perhaps this effect will lessen over time. I’ll let you know. If I forget, remind me! ***

But the main point of this post was to let other women know that the dizzy, soporific, druggy effect they feel after taking progesterone is normal, and caused by the fact that you have to take a high dose in order for it to make its way through your system to your womb before it’s all digested. There are other methods for getting progesterone into your system so if you don’t feel a reduction in the sedation you could speak to your doctor about this.

*** UPDATE Yes, the effect not only lessons over time it doesn’t happen at all. I only experienced the sedative effect about 2 or 3 times and then never again.

*** ANOTHER UPDATE From time to time, I still get the effect of suddenly being very drunk/drugged/sleepy for 20 minutes. I’m wondering whether, to prevent this, the utrogestan pill must be taken at the same time as applying the estradiol.